Hair Loss as a Bipolar Medication Side Effect

Woman looking at hair on a brush.

Science Photo Library / Getty Images

Table of Contents
View All
Table of Contents

Bipolar disorder is a mental health condition that involves extreme changes in mood, behaviors, and thoughts. Treatment for the condition often involves the use of medications. While these medications can help control symptoms, they can cause side effects, including hair thinning or hair loss in some cases. 

A variety of medications prescribed to treat bipolar disorder may contribute to hair loss. For example, hair loss can occur when taking the anticonvulsant medication Lamictal (lamotrigine), but it can also occur when taking other medications including Lithium and Depakote (valproate). Some other medications prescribed for bipolar disorder also may cause thinning hair (alopecia).

It is important to keep taking your medication, regardless of whether you think your hair is starting to thin. If you are concerned about unwanted side effects, start by talking to your prescribing physician.

This article explores the reasons why some bipolar medications including Lithium and Depakote may be linked to hair loss. It also covers what you can do if you experience this side effect.

Causes

Lithium can cause thyroid problems which are associated with losing hair. Other than that, it isn't specifically known why certain drugs cause thinning hair, but what happens is a process called telogen effluvium.

Telogen effluvium can also occur when your body is in a state of stress. This can happen during illness, childbirth, surgery, or due to poor nutrition.

Normally, most hair is in the active growing phase, while a much smaller proportion is in the resting, or telogen, phase. Growing hair pushes the resting hair out. When a medication causes many more hair follicles to enter the resting stage than is usual, there is less hair growth and more to be pushed out or pulled out, whether by shampooing, brushing and combing, or just running your hands through your hair.

Recap

Lithium may lead to an underactive thyroid, which can cause hair loss. Stress can also contribute to telogen effluvium, a process in which hair roots are prematurely driven into a resting state.

Lithium

Lithium is a mood stabilizer that is often prescribed to treat bipolar disorder. Common side effects of this medication include increased thirst and urination, drowsiness, and dry mouth. However, it may also have some less common but serious side effects, including low thyroid function.

In addition to hair loss, other signs of low thyroid function include dry skin, sensitivity to cold, and swelling of the hands, feet, and neck.

Research suggests that between 12 and 19% of people who take Lithium to treat bipolar disorder long-term will experience hair loss.

Recap

Low thyroid is a less common but serious side effect of taking Lithium. Having an underactive thyroid can then lead to hair loss and other symptoms.

Depakote

Depakote (divalproex sodium, sodium valproate, and valproic acid) is an anticonvulsant medication that can be prescribed as a mood stabilizer to treat bipolar disorder. Common side effects include tremors, weight gain, and stomach upset, but in some cases, it may also be associated with hair loss.  

One study found that hair loss caused by this medication is nonscarring and tends to be diffused. Evidence indicates that it is also dose-related, with higher doses contributing to more hair loss. It can also cause other hair-related effects including changes in texture, graying, and curling of the hair.

Recap

Hair loss caused by the bipolar medication Depakote is related to the amount of medication that is taken.

Other Medications

In these cases, hair loss or thinning hair are not listed on the labels as a known side effect, but many people report problems with hair falling out on these medications.

The list includes:

Some other drugs that are reported to cause hair loss are:

And these may have thinning hair as a rare side effect:

  • BuSpar (buspirone)
  • Haldol (haloperidol)
  • Klonopin (clonazepam)
  • Risperdal (risperidone)
  • Zyprexa (olanzapine)

The American Hair Loss Association lists other antidepressants in addition to those above that can cause hair loss or thinning hair. This includes Zoloft (sertraline hydrochloride), Paxil (paroxetine), Anafranil (clomipramine), and Tofranil (imipramine).

Recap

Other medications that are sometimes used to treat bipolar disorder can cause hair loss. This includes Lamatcil, Prozac, and Haldol.

Treatment

Experts say the best remedy for medication-induced hair loss is to reduce the dosage of the problem medication or discontinue it. Thus, your first step should always be to discuss the situation with your doctor.

Ask your doctor if it is possible for you to change to another medication that does not cause thinning hair. If that is not recommended, ask if there are there other strategies that might help minimize hair loss.

More research is needed to determine how the use of these medications affects the hair and how to address hair loss while taking some bipolar medications. The available evidence suggests that hair loss is often dose-dependent and one older study found that discontinuation of the medication or dose reduction "almost always leads to complete hair regrowth."

Be aware that it may take six to 12 months for hair to recover fully.

Interestingly, researchers have found that the topical application of valproic acid, the substance found in Depakote, is associated with hair growth and may be helpful in the treatment of alopecia.

Alternative treatments which some have found effective for thinning hair include these supplements:

  • Minerals: zinc, selenium, iron
  • Vitamins: A, C, E, B6, and B12, and biotin

Too much of almost any vitamin or mineral can be dangerous. Discuss any supplements you want to try with your doctor or pharmacist to make sure they won't interact negatively with your medications.

A detailed reference guide to several of the supplements mentioned is available from the National Institutes of Health Office of Dietary Supplements.

If hair loss is a concern, wigs and other hair replacement options should also be considered. There are a wide variety of realistic and comfortable options that can help people cope with cosmetic concerns associated with their bipolar medication side effects.

Recap

Treatment for hair loss associated with bipolar medication may involve changing the dose or medication that is used. Other ways of dealing with hair loss include taking vitamins and minerals to promote hair loss or using cosmetic wigs.

A Word From Verywell

Above all, do not stop taking any medication on your own just because you notice falling or thinning hair. The risk to a person with bipolar disorder is just too great. Work with your doctor to find the best solution for you.

Frequently Asked Questions

  • Does hair loss from bipolar medication grow back?

    While it may vary from one individual to the next, hair may take between six months to a year to fully regrow.

  • How do I know if my bipolar medication is working?

    Your doctor or therapist can help you track your symptoms to determine if your medication is working. Depending on the medication you are prescribed, it may take several weeks to experience the full effects. You may begin to notice fewer or milder symptoms and less mood cycling. If you are concerned that your medication is not working, talk to your doctor about your options.

Was this page helpful?
7 Sources
Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Mercke Y, Sheng H, Khan T, Lippmann S. Hair loss in psychopharmacologyAnn Clin Psychiatry. 2000;12(1):35–42. doi:10.1023/a:1009074926921

  2. Definition of Telogen Effluvium. MedicineNet. 2003.

  3. Mercke Y, Sheng H, Khan T, Lippmann S. Hair loss in psychopharmacology. Ann Clin Psychiatry. 2000 Mar;12(1):35-42. doi:10.1023/a:1009074926921

  4. Kakunje A, Prabhu A, Sindhu Priya ES, et al. Valproate: its effects on hairInt J Trichology. 2018;10(4):150-153. doi:10.4103/ijt.ijt_10_18

  5. American Hair Loss Association. Drug induced hair loss.

  6. Jo SJ, Shin H, Park YW, Paik SH, Park WS, Jeong YS, Shin HJ, Kwon O. Topical valproic acid increases the hair count in male patients with androgenetic alopecia: a randomized, comparative, clinical feasibility study using phototrichogram analysis. J Dermatol. 2014 Apr;41(4):285-91. doi:10.1111/1346-8138.12422

  7. U.S. Department of Health and Human Services. National Institutes of Health: Office of Dietary Supplements. Vitamin and Mineral Supplement Fact Sheets.